Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 286, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2001, 6:39 PM MDT for Hamilton County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 26, 2001, 6:39 PM MDT (00:39 UTC)
- Expired
- Jul 26, 2001, 7:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:10 PM MDT | Hail 0.75 | Coolidge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 3:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2739 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
381 WUUS53 KDDC 270039 SVRDDC KSC075-270130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 639 PM MDT THU JUL 26 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS * UNTIL 730 PM MDT * AT 639 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF COOLIDGE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED RURAL HAMILTON COUNTY AT 650 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, WIND UP TO 60 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3820 10201 3798 10201 3814 10158 3825 10166 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:50 PM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 26, 1:50 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 PM CDT THU JUL 26 2001 ...FORECAST CHALLENGE TODAY CONTINUES TO BE TEMPERATURES AND TIMING/LOCATION OF CONVECTION... THE 12Z ANALYSIS PACKAGE SHOWED THE MAIN POLAR WAVE TRAIN STILL WEST TO EAST ACROSS THE NORTHERN CONUS WITH A CLOSED UPPER LOW NEAR LAS. A WARM UPPER RIDGE REMAINS IN PLACE OVER THE SOUTHERN PLAINS. IN THE LOWER LEVELS THE CONVECTIVE COMPLEX WHICH CROSSED WESTERN KANSAS OVERNIGHT PRODUCED RAIN COOLED OUTFLOW WHICH ASSISTED IN DRIVING THE WEST TO EAST SURFACE FRONT A LITTLE FARTHER SOUTH INTO OKLAHOMA AND THE TEXAS PANHANDLE BY THIS MORNING. NORTH OF THE FRONT EASTERLY UPSLOPE CONTINUES ACROSS KANSAS INTO EASTERN COLORADO. MODIFYING THE DDC 12Z SOUNDING FOR EXPECTED AFTERNOON TEMPERATURES PRODUCES 4200 J/KG OF B+ AGAIN TODAY. A MAJOR FACTOR FOR THIS FORECAST IS THE CLOSED LOW OVER THE DESERT SOUTHWEST WHICH IS FORECAST TO LIFT OUT INTO THE PLAINS. THE ETA MODEL INITIALIZED BEST WITH THIS LOW AND WILL GENERALLY BE FOLLOWED FOR SYNOPTIC SCALE FEATURES. CONVECTIVE FEEDBACK INTO THE MODELS CONTINUES TO BE A PROBLEM WITH TIME. YESTERDAYS MODEL RUNS HAD FORECAST THE SOUTHWEST CONUS CLOSED LOW OVER COLORADO BY LATE THIS AFTERNOON. TODAYS RUNS ARE SLOWER AND FARTHER NORTH. AS THIS WAVE LIFTS INTO COLORADO TONIGHT LEE CYCLOGENESIS SHOULD STRENGTHEN THE SOUTHERLY BOUNDARY LAYER FLOW. THUS THE FRONT WILL ATTEMPT TO MOVE NORTHWARD. HOWEVER, THE FRONT WILL ALSO PROVIDE FOCUS FOR AFTERNOON/EVENING CONVECTION ONCE AGAIN AS INSOLATION REALIZES THE POTENTIAL INSTABILITY. RAIN COOLED AIR FROM THE CONVECTION WILL LIKELY HOLD THE FRONT FARTHER SOUTH THAN EVEN THE MORE CONSERVATIVE ETA AND WILL MAKE ADJUSTMENTS FOR THAT. THE END RESULT WILL BE TO HAVE THE FRONT, THE EASTERLY UPSLOPE FLOW NORTH OF IT, AND THE UPPER LEVEL SHORT WAVE TROUGH PRODUCE ANOTHER CONVECTIVE COMPLEX FOR TONIGHT AND WILL THUS MAINTAIN THE LIKELY POPS IN THE GOING FORECAST. FRIDAY NIGHT SHOULD SEE A RERUN AS THE UPPER WAVE MOVES OUT INTO THE PLAINS. WILL ALSO KEEP SOME SMALL CHANCE POPS EACH DAY FOR ANY CONVECTION THAT MAY LINGER IN THE MORNING OR COOK OFF IN THE UNSTABLE BOUNDARY LAYER ALONG THE FRONT EACH AFTERNOON. TEMPERATURES WILL BE A REAL GRAB BAG AS THEY WILL DEPEND UPON THE AMOUNT OF RAIN COOLING OF THE BOUNDARY LAYER AND THE AMOUNT OF CLOUD COVER EACH DAY. THE GOING FORECAST IS AGAIN ON TRACK HERE AND WILL CHANGE LITTLE. EXTENDED DISCUSSION... MODELS SOLUTIONS OVER THE CONUS APPEAR TO BE CONGEALING FAIRLY WELL WITH DAY 5 SKILL SCORES SHOWING RELATIVELY HIGH SKILL OVER PAST FEW DAYS. ALL SOLUTIONS INDICATE UPPER RIDGE WILL TAKE CONTROL OF THE CENTRAL TO EASTERN CONUS CENTERING ITSELF OVER THE PLAINS. WITH GLOBAL ANGULAR MOMENTUM RATHER LOW, THE HINT OF THE BEGINNING OF THE MOIST PHASE OF THE MJO, AND CONSIDERING ITS PERFORMANCE OF LATE, WOULD FAVOR THE ECMWF SOLUTION WITH THE GULF OF ALASKA RIDGE REMAINING STRONG IN A MORE AMPLIFIED PATTERN. THIS MAY ALSO ALLOW SOME TROPICAL MOISTURE TO IMPINGE ON THE HIGH PLAINS ALONG WITH SOUTHERLY LOW LEVEL FLOW PUSHING LOW LEVEL MOISTURE UP AS WELL TOWARD MID WEEK. WILL CONTINUE TO KEEP THE FORECAST DRY THOUGH WITH THE UPPER HIGH LIKELY TO BE NEARLY OVERHEAD AND AM AFRAID ALL THE MOISTURE WILL DO IS MAKE HEAT INDICES RISE. WILL KEEP SMALL POPS GOING FOR SATURDAY NIGHT WITH SOME LOW LEVEL BAROCLINICITY AND THE LOW LEVEL JET INCREASING AHEAD OF THE DEVELOPING WESTERN TROUGH. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 070/093 070/093 070 626 GCK 068/093 068/093 068 626 EHA 069/096 069/096 069 626 LBL 070/095 070/095 070 626 HYS 070/088 070/088 067 646 P28 073/095 073/094 072 646 .DDC...NONE. JOHNSON/POAGE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:32 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 43 min |
| Jul 26, 9:19 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 56 min |
| Jul 26, 10:15 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| Jul 27, 3:57 PM MDT | Severe Thunderstorm Warning | DDC | Grant | 48 min |
| Jul 27, 4:44 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 46 min |
| Jul 27, 5:08 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 52 min |
| Jul 27, 5:21 PM MDT | Severe Thunderstorm Warning | DDC | Ellis | 39 min |
| Jul 27, 5:25 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 50 min |
| Jul 27, 5:42 PM MDT | Severe Thunderstorm Warning | DDC | Lane | 48 min |
| Jul 27, 5:57 PM MDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.